Indiana, 2006Hail and Damaging Winds in Indiana, July 18, 2006
July 18, 2006 · NWS IND · 27 events in 8 counties and zones
A series of severe thunderstorms moved through central Indiana on the evening of 18 July 2006. One young boy was killed by a lightning strike in Marion County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of severe thunderstorms moved through central Indiana on the evening of 18 July 2006. One young boy was killed by a lightning strike in Marion County. Lightning also sparked several fires in Johnson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 18, 1:20 PM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 18, 1:20 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EDT TUE JUL 18 2006
.DISCUSSION...
FORECAST FOCUS IS ON TSRA CHANCES TONIGHT AND ON
THURSDAY/FRIDAY...AND THEN ON TEMPS ON THURSDAY.
AT 18Z WEAK COLD FRONT EXTENDED ACROSS NORTHERN INDIANA BACK INTO
CENTRAL IL. DRIER AIR WAS WELL BEHIND THE FRONT. SCT TSRA HAD
DEVELOPED ACROSS THE FAR EASTERN FORECAST AREA /FA/.
GFS SUFFERS FROM USUAL FEEDBACK ISSUES AT TIMES THIS FORECAST
CYCLE...MOST NOTABLY THU NIGHT INTO SATURDAY. OTHERWISE MODELS
HAVE SIMILAR IDEAS AND WILL USE A BLEND.
FRONT WILL SINK SOUTH TONIGHT AS IT WASHES OUT. UPPER SUPPORT IS
WEAK...AS IS SURFACE CONVERGENCE. THUS FEEL CHANCES FOR CONVECTION
ARE SMALL AT BEST...AND WILL CONTINUE DRY FORECAST AFTER 00Z.
WITH DRIER AIR LAGGING WELL BEHIND FRONT...BELIEVE DRIER AIR WILL NOT
MAKE IT AS FAR SOUTH AS MAV LOW TEMPERATURES WOULD SUGGEST. THUS
WILL GO CLOSER TO WARMER MET NUMBERS ACROSS THE NORTHERN FA.
ELSEWHERE WILL BLEND THE COOLER MAV AND WARM MET NUMBERS.
ON WEDNESDAY UPPER RIDGE BUILDS BACK INTO INDIANA. CU RULE SHOWS
SOME SCATTERED TO BROKEN CONDITIONS...BUT FEEL STILL ENOUGH SUN TO
PUSH TEMPERATURES TO MAV NUMBERS IN THE LOWER TO MIDDLE 90S.
MCS WILL DEVELOP WELL TO THE NW OF INDIANA WED NIGHT IN STRONG
WARM ADVECTION. THIS SHOULD STAY TO THE N OF THE FA BUT CLOUDS
WILL SPILL OVER FOR THE DAY ON THURSDAY. THESE CLOUDS WILL HELP
KEEP TEMPERATURES FROM REACHING THEIR FULL POTENTIAL.
NEVERTHELESS...READINGS WILL STILL PEAK IN THE LOW TO MID 90S
AGAIN AS 850 TEMPERATURES RISE TO NEAR 22-24C. COLD FRONT WILL
ARRIVE DURING THE AFTERNOON AND COULD SPARK SOME STORMS. BEST
CHANCE FOR STORMS LOOK TO BE AS THE FRONT SLOWLY MOVES THROUGH
THURSDAY NIGHT ALONG WITH AN UPPER WAVE.
FRONT LOOKS TO LINGER INTO FRIDAY SO HAVE ADDED POPS...MAINLY
DURING THE MORNING. AS STATED EARLIER DON/T TRUST GFS SOLUTION
INTO SATURDAY. 00Z ECMWF KEEPS FRONT FARTHER SOUTH AS WELL. WILL
THUS KEEP DRY FORECAST FOR THE MOMENT.
&&
.AVIATION...
DISCUSSION FOR THE 18Z TAFS.
WEAK COLD FRONT EXTENDING FROM JUST SOUTH OF KFWA TO KPIA LINE WILL
MOVE TO NEAR KLAF BY 21Z AND TO THE OHIO BY MIDNIGHT. BROKEN CLOUDS
AROUND 4 THOUSANT FEET MAY MOVE INTO KLAF AFTER FRONTAL PASSAGE. BUT
THESE CLOUDS WILL PROBABLY THIN OUT AS THEY MOVE FARTER SOUTH LATE
TODAY. ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS
CENTRAL INDIANA AHEAD OF THIS FRONT. HOWEVER WITH RIDGING ALOFT
THEY SHOULD DIE OUT QUICKLY THIS EVENING. SINCE THUNDERSTORMS WILL
BE SO ISOLATED WILL ONLY MENTION CB IN TAFS AND WILL LEAVE OUT
MENTION OF THUNDERSTORMS FOR NOW.
MODELS KEEP SOME RESIDUAL LOW LEVEL MOISTURE TNGT AS WEAK FRONT
DISSIPATES LATE TONIGHT. WINDS WILL BE LIGHT AND SOME MVFR VSBYS ARE
EXPECTED LATE TONIGHT AND VERY EARLY WEDNESDAY. HOWEVER VSBYS
SHOULD NOT BE AS LOW AS LAST FEW NIGHTS AS DEWPOINTS WILL BE A FEW
DEGREES LOWER.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
PUBLIC...CS
AVIATION...JEH
Hazardous weather outlook, Jul 18, 2:24 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT TUE JUL 18 2006
INZ021-028>031-035>049-051>057-060>065-067>072-191930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
224 PM CDT TUE JUL 18 2006 /324 PM EDT TUE JUL 18 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET. A FEW STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.
HEAT INDEX VALUES NEAR 100 ARE POSSIBLE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY. SOME STORMS MAY
BE SEVERE WITH DAMAGING WINDS ON THURSDAY.
HOT AND HUMID CONDITIONS WILL PERSIST INTO THURSDAY WITH AFTERNOON
HEAT INDEX VALUES AROUND 100 DEGREES POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON.
SPOTTERS MAY ALSO BE NEEDED ON THURSDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Event by event
13 hail, 11 thunderstorm wind, 3 lightning. Local standard time, as filed.
Lightning, Marion
- When
- July 18, 5:15 PM EST
- Where
- Marion County, 2 mi ESE of Lawrence
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Two boys, aged 9 and 11, were struck by lightning while standing under a tree and playing in the rain. The 9-year-old died a short time later at Wishard Hospital. The 11-year-old was injured, but survived.
Hail, Henry
- When
- July 18, 5:17 PM EST to 5:19 PM EST
- Where
- Henry County, Knightstown
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.800, -85.533
Hail, Henry
- When
- July 18, 5:19 PM EST to 5:21 PM EST
- Where
- Henry County, Knightstown
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.800, -85.533
No property damage reported.
Hail, Henry
- When
- July 18, 5:20 PM EST to 5:22 PM EST
- Where
- Henry County, 2 mi SW of Spiceland
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.817, -85.467
Hail, Hancock
- When
- July 18, 5:35 PM EST to 5:37 PM EST
- Where
- Hancock County, 6 mi NE of Greenfield
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.850, -85.700
Hail, Marion
- When
- July 18, 5:36 PM EST to 5:38 PM EST
- Where
- Marion County, 9 mi SE of Indianapolis
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.683, -86.033
Hail, Hancock
- When
- July 18, 6:02 PM EST to 6:04 PM EST
- Where
- Hancock County, 6 mi NE of Greenfield
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.850, -85.700
Hail, Marion
- When
- July 18, 6:16 PM EST to 6:18 PM EST
- Where
- Marion County, 7 mi SE of Indianapolis
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.717, -86.050
Thunderstorm Wind, Marion
- When
- July 18, 6:16 PM EST
- Where
- Marion County, 7 mi SE of Indianapolis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.717, -86.050
Thunderstorm Wind, Marion
- When
- July 18, 6:21 PM EST
- Where
- Marion County, 8 mi S of Indianapolis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.667, -86.150
An aluminum awning was blown over.
Hail, Johnson
- When
- July 18, 6:55 PM EST to 6:57 PM EST
- Where
- Johnson County, New Whiteland
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.550, -86.100
Thunderstorm Wind, Parke
- When
- July 18, 7:00 PM EST
- Where
- Parke County, 4 mi E of Rockville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.767, -87.150
The roof of a minibarn was blown off.
Lightning, Johnson
- When
- July 18, 7:00 PM EST
- Where
- Johnson County, Franklin
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.490, -86.102 (the zone’s center; the record gives no point)
A small fire sparked by a lightning strike damaged a home's bathroom.
Lightning, Johnson
- When
- July 18, 7:01 PM EST
- Where
- Johnson County, Franklin
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.490, -86.102 (the zone’s center; the record gives no point)
A home's water heater caught fire due to a power surge caused by lightning.
Thunderstorm Wind, Johnson
- When
- July 18, 7:06 PM EST
- Where
- Johnson County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.483, -86.050
Trees, power lines, and at least one stoplight were downed by thunderstorm winds. One tree fell into power lines. These lines started a fire which damaged a residence.
Hail, Johnson
- When
- July 18, 7:12 PM EST to 7:14 PM EST
- Where
- Johnson County, 6 mi NW of Franklin
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.550, -86.133
Thunderstorm Wind, Johnson
- When
- July 18, 7:17 PM EST
- Where
- Johnson County, Greenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.617, -86.117
Trees, power lines, and at least one power pole were damaged.
Thunderstorm Wind, Johnson
- When
- July 18, 7:20 PM EST
- Where
- Johnson County, Needham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.533, -85.967
Thunderstorm Wind, Johnson
- When
- July 18, 7:25 PM EST
- Where
- Johnson County, Nineveh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 39.367, -86.083
A tree fell into the roadway.
Thunderstorm Wind, Morgan
- When
- July 18, 7:30 PM EST
- Where
- Morgan County, Paragon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -86.567
Thunderstorm Wind, Morgan
- When
- July 18, 7:30 PM EST
- Where
- Morgan County, Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.433, -86.433
Hail, Vermillion
- When
- July 18, 7:30 PM EST to 7:32 PM EST
- Where
- Vermillion County, Clinton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.667, -87.400
Thunderstorm Wind, Johnson
- When
- July 18, 7:30 PM EST
- Where
- Johnson County, Trafalgar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 39.417, -86.150
A tree fell into the roadway.
Thunderstorm Wind, Johnson
- When
- July 18, 7:30 PM EST
- Where
- Johnson County, Whiteland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 39.550, -86.083
Several trees were downed.
Hail, Morgan
- When
- July 18, 7:35 PM EST to 7:37 PM EST
- Where
- Morgan County, Martinsville
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -86.433
Hail, Vigo
- When
- July 18, 7:45 PM EST to 7:50 PM EST
- Where
- Vigo County, 5 mi NW of Terre Haute
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.517, -87.467
Hail, Vigo
- When
- July 18, 7:50 PM EST to 7:52 PM EST
- Where
- Vigo County, 4 mi NW of Terre Haute
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.500, -87.450
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 18, 20063 deaths · 12 events
- Damaging Wind in Pennsylvania, July 18, 20062 deaths · 1 injured · 62 kt wind · 1 event
- Hail and Damaging Wind in Vermont, July 18, 200612 injured · $35,000 · 1 in hail · 2 events
- Damaging Wind in Arizona, July 18, 20061 injured · $1.0 million · 75 kt wind · 1 event
- Flash Flood and Hail in West Virginia, July 18, 2006$908,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Maine, July 18, 2006$18,000 · 1.75 in hail · 58 events
- Hail and Damaging Winds in Maryland, July 18, 2006$126,000 · 1 in hail · 14 events
- Hail and Damaging Wind in Mississippi, July 18, 2006$170,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Indiana, July 18, 2006$100,000 · 1 in hail · 6 events
- Hail and Lightning Strike in Mississippi, July 18, 2006$100,000 · 0.75 in hail · 2 events
- Lightning Strike in Maine, July 18, 2006$100,000 · 1 event
- Hail and Damaging Winds in Rhode Island, July 18, 2006$65,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5517362, 5517440, 5517441, 5517442, 5517443, 5517444, 5517445, 5517446, 5517447, 5517448, 5517449, 5517450, 5517458, 5517459, 5517460, 5517451, 5517461, 5517462, 5517463, 5517452, 5517453, 5517454, 5517464, 5517465, 5517455, 5517456, 5517457.